Wednesday, 6 July 2016

ECG of the Week - 4th July 2016 - Interpretation

The following ECG is from a 75 yr old patient who presented with a rash and fever. They had recently been commenced on lenalidomide for multiple myeloma. They are also on warfarin for a prior mitral valve replacement.


Click to enlarge
 

Rate:

  • 48 bpm mean ventricular rate
Rhythm:
  • Irregular
  • Nil p waves visible 
Axis:
  • Right axis deviation
Intervals:
  • QRS - Normal (100ms)
  • QT - 480ms
Segments:
  • ST Depression leads II, III, aVF, V2, V3
 Additional:
  • Biphasic T wave inversion leads II, III, aVF
  • T wave inversion leads V2/3
  • Prominent R waves in all precordial leads
    • R/S >/=1 leads V1-3,V5-6
Interpretation:
  • Broad differentials:
    • Ischaemia
    • Drug toxicity esp digoxin
    • RVH
 
What happened ?
 
 The patient was transferred to CCU for ongoing investigation and management.The patient remained in 'slow' AF with limited exercise rate response and a single chamber PPM was inserted. The rash was felt to be secondary to chemotherapy and resolved with cessation of lenalidomide. 

Chemotherapy related cardiotoxicity

The following are two nice review articles looking at the various manifestations of cardiotoxicity as they related to chemotherapeutic drug use.

References / Further Reading
 
Life in the Fast Lane
Textbook
 
  • Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.